[Digoxin intoxication in newborns correlation with digoxin plasma concentration (author's transl)].

Abstract

During childhood digitalis glycosides are most frequently used during the newborn period. Within two years, we found evidence of digoxin intoxication in eight newborns. This was suspected when specific electrocardiographic signs developed under digoxin treatment and disappeared either after discontinuation of digoxin alone, or in combination with specific treatment. These eight newborns had plasma digoxin concentrations of 5 ng/ml or more, while the concentrations in unaffected newborns averaged 2.4 ng/ml (premature newborns) and 2.2 ng/ml, (mature newborns). The clinical and pathophysiological features of digoxin intoxication specific to the newborn period are discussed. Despite certain limitations it seems reasonable to check plasma digoxin concentrations during the newborn period, since clinical and electrocardiographic manifestations of a digoxin intoxication are frequently unspecific at this age. A digoxin intoxication is very likely with plasma digoxin concentrations of 5 ng/ml or more, but unlikely with concentrations below 3 ng/ml.

Topics

    0 Figures and Tables

      Download Full PDF Version (Non-Commercial Use)